Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 16, 2023, 1:05 AM CST for Iron County, Madison County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2023, 1:05 AM CST (07:05 UTC)
- Expired
- Feb 16, 2023, 1:45 AM CST
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO
The radar
The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 15, 11:13 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 818 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WUUS53 KLSX 160705
SVRLSX
MOC093-123-160745-
/O.NEW.KLSX.SV.W.0001.230216T0705Z-230216T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
105 AM CST Thu Feb 16 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Iron County in southeastern Missouri...
Southwestern Madison County in southeastern Missouri...
* Until 145 AM CST.
* At 104 AM CST, a severe thunderstorm was located over Piedmont,
moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Annapolis, Glover and Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9075 3738 9076 3760 9070 3750 9035
3732 9046 3732 9055 3727 9055 3727 9075
TIME...MOT...LOC 0704Z 198DEG 38KT 3715 9070
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB3 follow-up statements
662
WWUS53 KLSX 160716
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
116 AM CST Thu Feb 16 2023
MOC093-123-160745-
/O.CON.KLSX.SV.W.0001.000000T0000Z-230216T0745Z/
Iron MO-Madison MO-
116 AM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR SOUTHEASTERN IRON AND SOUTHWESTERN MADISON COUNTIES IN
SOUTHEASTERN MISSOURI...
At 116 AM CST, a severe thunderstorm was located near Sam A. Baker
State Park, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arcadia, Annapolis, Glover, Saco, Des Arc, Sabula, Chloride, Hogan
and Vulcan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3760 9070 3750 9035 3732 9046 3732 9055
3727 9055 3727 9073
TIME...MOT...LOC 0716Z 201DEG 40KT 3727 9061
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB181
WWUS53 KLSX 160733
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
133 AM CST Thu Feb 16 2023
MOC093-123-160745-
/O.CON.KLSX.SV.W.0001.000000T0000Z-230216T0745Z/
Iron MO-Madison MO-
133 AM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR EAST CENTRAL IRON AND WEST CENTRAL MADISON COUNTIES IN
SOUTHEASTERN MISSOURI...
At 132 AM CST, a severe thunderstorm was located 7 miles northwest of
Saco, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Iron and west central Madison Counties in southeastern
Missouri.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 9060 3756 9057 3750 9035 3744 9039
3737 9048 3740 9065
TIME...MOT...LOC 0732Z 198DEG 38KT 3744 9054
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB267
WWUS53 KLSX 160736
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
136 AM CST Thu Feb 16 2023
MOC093-123-160746-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-230216T0745Z/
Iron MO-Madison MO-
136 AM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON AND WEST
CENTRAL MADISON COUNTIES IN SOUTHEASTERN MISSOURI WILL EXPIRE AT 145
AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southeastern Missouri.
LAT...LON 3757 9060 3756 9057 3750 9035 3744 9039
3737 9048 3740 9065
TIME...MOT...LOC 0736Z 198DEG 38KT 3748 9053
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:44 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 15, 11:44 PM CST, 1 hour 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1144 PM CST Wed Feb 15 2023
.UPDATE...
Issued at 518 PM CST Wed Feb 15 2023
A bowing line of thunderstorms with a history of producing
damaging wind and large hail is now tracking along a stalled front
across southern Missouri. While surface-based instability remains
unimpressive, MLCAPE values just north of the line quickly exceed
1000J/kg. Amidst a strongly-sheared environment, the threat for
damaging wind and isolated large hail is expected to linger as
long as the line can sustain itself. For this reason, a Severe
Thunderstorm Watch was issued for Reynolds, Iron, and Madison
counties in our forecast area. Of note is the MCV developing on
the northern edge of the line, which will be watched closely for
any rotation and brief tornadic potential in the southernmost
portions of the CWA.
MRB
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 311 PM CST Wed Feb 15 2023
Current water vapor imagery shows a shortwave centered over the Four
Corners Region with southwesterly flow aloft over the Middle
Mississippi Valley. At the surface, the cold front from last night
has stalled roughly along the I-44 MO/I-70 IL corridor, and has
subtly waved about through the day along this corridor. South of
the front, temperatures have climbed into the upper 60s, with some
obs showing temperatures around 70 degrees. North of the front,
temperatures have struggled to get out of the 40s, with some
locations in far northeastern Missouri still in the mid to upper-30s
beneath dense cloud cover. While temperatures may still warm a
degree or two south of the front through the remainder of the
afternoon, I expect temperatures to remain relatively stable north
of the front, especially where cloud cover still resides.
Tonight, the shortwave will eject out into the Plains and drag a
surface low seen developing over Texas along the stalled front
through the heart of the CWA. Isentropic ascent ahead of the low
will lead to widespread light precipitation overspreading the CWA
starting shortly before midnight. Across southeastern Missouri and
southwestern Illinois, low amounts of MUCAPE (less than 500 J/kg)
will creep into the CWA where scattered thunderstorms are possible,
however, vertical thermal profiles show a warm layer in the low
levels that may cap surface-based development and/or weaken updraft
strength. Additionally, the CAPE profile in most soundings is tall
and skinny, spreading instability out over a greater depth and
limiting more explosive updraft development. Therefore, my
confidence in severe storms remains low. However, if a strong
updraft is able to become establish, 0-6 km bulk shear greater
than 50 kts will lead to storm organization and an isolated
damaging wind gust and small hail threat.
North of the low's track across northwestern Missouri and west-
central Illinois, thermal profiles generally show a lack of ice
aloft, leading to initially rain but switching quickly to freezing
rain and/or sleet as temperatures cool in the low levels. At this
lead time, there is still a spread of a couple of degrees in both
surface temperatures and the warm nose aloft to prevent me from
confidently saying what the dominant precipitation type will be in
this portion of the CWA. A degree of difference at the surface could
lead to this being a cold rain event for much of the current
Advisory area. However, it does seem that the trend in guidance has
to be slightly colder at the surface, so the current forecast
represents more of a pessimistic outcome. Temperatures in the warm
nose aloft could fluctuate too, leading to fluctuations between
sleet and freezing rain through the early morning hours.
As the low exits the region, the deformation zone will move over
portions of northeastern Missouri and west-central Illinois. Then,
guidance consensus is that lift, a cooling column, and wrap-around
moisture will lead to saturation in the DGZ and ice crystal
development aloft. Therefore, confidence is high that precipitation
across this portion of the CWA will see a change over to all snow
through the morning hours and then tapering off during the
afternoon.
By the time precipitation ends, generally 2-4" of snow, a couple
tenths of an inch of sleet, and up to a tenth of an inch of freezing
rain is expected over far northeastern Missouri. Further south and
east, snow amounts within the advisory area are expected to be
around an inch with generally a glaze of ice and a tenth or two of
sleet. I can't rule out a light wintry mix south of the advisory
during the day Thursday, but warmer surface and ground temperatures
are expected to limit accumulation and impacts. In the wake of the
system, cold air will filter into the CWA, with lows Thursday night
expected to be in the teens and twenties.
Elmore
.LONG TERM... (Friday through Next Wednesday)
Issued at 311 PM CST Wed Feb 15 2023
Early Friday morning, the axis of the upper-level trough will pass
over the CWA, leaving deep northwesterly flow in its wake. Within
this northwesterly flow, cold air will advect into the region,
leading to temperatures on Friday running 5 to 10 degrees below
normal. Dry air also moving into the region via the northwesterly
flow will help to scour cloud cover from the CWA, with ample
sunshine expected to offset the cold air advection slightly.
The residence time of this cold air mass will be cut short, as
ensemble consensus is that upper-level ridging will quickly build
into the Middle Mississippi Valley to start the weekend. In turn, a
surface high centered over the Mid South will shift to the east and
return southerly to southwesterly low-level flow to the CWA. This
flow will advect warmer air into the region, though difference among
ensemble guidance in the amplitude of the upper-level ridge make me
uncertain how high we'll see temperatures climb. Regardless, the
entirety of the global ensemble suite showing some degree of above
normal temperatures Saturday and Sunday gives me high confidence in
this warm up. Deterministic guidance shows a shortwave passing
through the Middle Mississippi Valley on Sunday, but the lower
atmosphere looks too dry to support precipitation, so I've
maintained a dry forecast.
Next week, ensemble consensus is that quasi-zonal to southwesterly
flow will set up over the Middle Mississippi Valley as a boundary
stalls near the CWA. This environment climatologically favors
periods of precipitation as shortwaves pass over the stalled
boundary, but there remains much spread among ensemble guidance on
the positioning and timing of precipitation chances. It does look
like several rounds of active weather are possible next week for
portions of the area, but there still should be plenty of dry time.
Increasing spread in temperatures through the week also leads to low
confidence in precipitation type for portions of the area. I can't
rule out some wintry precipitation, especially for locations along
and north of I-70 at some point next week, but current indications
are that if it occurs, it will be light.
Elmore
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1131 PM CST Wed Feb 15 2023
The stalled surface front across southern Missouri is beginning to
advance north, and thunderstorms are now passing north through
Farmington, MO. Lower CIGs are also surging north as low-level
moisture is transported further into the region. It is still
expected that these storms begin to weaken as they move north, and
thunder is not expected to impact the St. Louis metro terminals.
There is a potential for damaging wind across southern Missouri
overnight, however this will likely stay far away from the TAF
sites.
As the low tracks northeast through the region, CIGs are likely to
fall to MVFR and lower through the night and into Thursday.
Showers will impact the terminals overnight, including some VSBY
reductions, but gradually end by sunrise. Mixed precipitation
still appears likely at KUIN this morning, eventually changing to
snow before the system exits. Low clouds will likely linger
through a large portion of the TAF period until drier air finally
acts to scatter them out (likely after 00Z Friday for all
terminals except KUIN, which should see improvements a bit
sooner).
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 PM CST Thursday for Knox MO-
Lewis MO-Marion MO-Monroe MO-Shelby MO.
IL...Winter Weather Advisory until 6 PM CST Thursday for Adams IL-
Brown IL.
&&
WFO LSXHazardous weather outlook, Feb 15, 3:20 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 320 PM CST Wed Feb 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 320 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected across portions of southeastern Missouri and southwestern Illinois tonight. There is a low chance that a storm or two may become severe and capable of isolated damaging wind gusts and small hail. A wintry mix is expected late tonight across portions of northeast Missouri and west-central Illinois. See the current Winter Weather Advisory for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix transitioning to snow is expected Thursday morning into Thursday afternoon across portions of northeast Missouri and west- central Illinois. See the current Winter Weather Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:14 AM CST | Severe Thunderstorm Warning | LSX | Iron, Sainte Genevieve, Saint Francois, Washington | 31 min |
| Feb 16, 2:20 AM CST | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Washington | 40 min |
| Feb 16, 2:44 AM CST | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.